Oklahoma, 2012

Tornadoes and Hail in Oklahoma, April 14 to 15, 2012

April 14 to 15, 2012 · NWS OUN · 42 events in 11 counties and zones

A severe weather outbreak occurred on the afternoon and evening of Saturday April 14th, 2012 across Kansas and northwest Oklahoma. Multiple tornadoes, including a few that were strong, very large hail and damaging winds accompanied the supercells that formed through the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
6
Injuries
29
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A severe weather outbreak occurred on the afternoon and evening of Saturday April 14th, 2012 across Kansas and northwest Oklahoma. Multiple tornadoes, including a few that were strong, very large hail and damaging winds accompanied the supercells that formed through the afternoon and evening. Over a dozen tornadoes occurred in northwest Oklahoma in addition to the numerous tornadoes in Kansas.

Much of Oklahoma remained under clear skies for the afternoon, which coupled with plentiful moisture allowed very strong instability to develop. A dryline stretched from western Kansas into northwest and western Oklahoma through the afternoon hours. Thunderstorms ignited off the dryline in the early afternoon, with the first severe weather reports around 230pm. The first tornado was not reported until nearly 4pm as low level wind shear increased gradually. The tornado reports continued through nearly 1am with the tornado that impacted Woodward, OK the last tornado of the evening.

With the first supercells firing around 2 PM, many dropped large hail, some as large as 3 inches in diameter. Many brief tornado touchdowns were reported as well, with the initial reports north of Woodward, OK. Additional supercells developed through the afternoon with a prominent tornadic supercell developing near Waynoka, Oklahoma. This supercell produced multiple tornadoes near Cherokee and continued moving to the northeast. One tornado with this supercell produced damage to a cemetery west of Byron. Fortunately, many of the tornadoes from this thunderstorm remained over mainly rural areas in Waynoka, Woods and Alfalfa counties.

Another tornadic supercell developed southwest of Woodward before midnight and tracked toward Woodward. The Woodward tornado began around 1150 PM roughly 3 miles northeast of Arnett and moved northeast into Woodward county. The southwest city limits of Woodward were impacted near 1218 AM on Sunday April 15th, 2012 and the tornado finally exited the north-northwest side of Woodward around 1223 AM. The tornado dissipated shortly afterward, 4 miles north of Woodward. Sadly, 6 fatalities were reported with the tornado that impacted Woodward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 14, 11:45 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 14, 11:45 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1245 PM CDT SAT APR 14 2012

.AVIATION...
14/18Z TAFS...MVFR-VFR CIGS WILL CONTINUE FOR A FEW MORE HOURS MANY
LOCATIONS. SCATTERED SEVERE TSRA THREAT HIGH ENOUGH TO INCLUDE TEMPO
THIS AFTERNOON AT ALL TERMINALS EXCEPT KOKC-KOUN/KLAW/KSPS. WILL
INCLUDE SEVERE TSRA IN THOSE TERMINALS AS WELL TOWARD AND AFTER 06Z
WITH ANTICIPATED SQUALL LINE OVERNIGHT. QUICK RECOVERY TO VFR TOWARD
AND AFTER 12Z TOMORROW MORNING WITH WESTERLY WIND.

&&

.UPDATE...
ASIDE FROM INCREASING POPS LATE THIS AFTERNOON THROUGH THIS
EVENING...THE FORECAST IS LARGELY UNCHANGED. WILL CONTINUE TO SEE
STRONG SURFACE WINDS ACROSS MUCH OF THE FA THIS AFTERNOON AND WILL
KEEP WIND ADVISORY INTACT. THE THREAT FOR SEVERE THUNDERSTORMS
WILL INCREASE THROUGH THE AFTERNOON AS A DRYLINE EMERGES ACROSS
THE FAR EASTERN TX PANHANDLE AND WESTERN OKLAHOMA. SUPERCELLS ARE
EXPECTED INITIALLY WITH A TORNADO...LARGE HAIL AND DAMAGING WIND
THREAT. STRONG TORNADOES WILL ALSO BE POSSIBLE ACROSS PARTS OF
NORTHERN AND WESTERN OKLAHOMA...MOVING INTO CENTRAL OKLAHOMA THIS
EVENING. STORMS WILL EVENTUALLY EVOLVE INTO AN EASTWARD MOVING
SQUALL LINE THROUGH THIS EVENING...POSING A RISK FOR MAINLY
DAMAGING WINDS AND HAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  79  57  75  49 /  20  60  30  10
HOBART OK         81  51  75  45 /  30  70  20  10
WICHITA FALLS TX  82  58  77  48 /  20  70  40  10
GAGE OK           79  45  70  41 /  30  30  10  10
PONCA CITY OK     77  58  73  45 /  20  70  30  10
DURANT OK         77  65  75  52 /  20  40  70  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR OKZ004>047-050-051.

TX...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ083-085-086-090.

&&

84/11
Hazardous weather outlook, Apr 14, 10:42 AM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1142 AM CDT SAT APR 14 2012

OKZ004>048-050>052-TXZ083>090-151000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1142 AM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF NORTHERN AND CENTRAL OKLAHOMA. LESSER RISKS EXIST
ACROSS THE REMAINDER OF OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS.

LOCATION...
THE HIGH RISK AREA COVERS LOCATIONS NEAR AND EAST OF A LINE
EXTENDING FROM WOODWARD TO WEATHERFORD...AND AREAS NEAR AND NORTH OF
INTERSTATE-40. THIS COVERS THE CITIES OF WOODWARD...ENID...PONCA
CITY...WEATHERFORD...CLINTON...ALL OF THE OKLAHOMA CITY METRO...
STILLWATER...AND SHAWNEE.

A MODERATE RISK COVERS MUCH OF THE REST OF OKLAHOMA. A SLIGHT RISK
INCLUDES FAR SOUTHEAST OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM NOON THROUGH
THE OVERNIGHT HOURS. THE THREAT OF SEVERE WEATHER WILL END FROM WEST
TO EAST LATE THIS EVENING AND OVERNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
NWS NORMAN COUNTY WARNING AREA SHOULD PLAN FOR SEVERE WEATHER
OPERATIONS THROUGH EARLY SUNDAY MORNING.

DISCUSSION...
WITH AN UNSTABLE AIRMASS IN PLACE AND VERY FAVORABLE WIND FIELDS
DEVELOPING THROUGH THE DAY...SEVERE THUNDERSTORMS ARE EXPECTED.
SCATTERED SUPERCELL THUNDERSTORMS MAY DEVELOP AHEAD OF A DRYLINE
ACROSS WESTERN PORTIONS OF OKLAHOMA EARLY THIS AFTERNOON. THE
THREAT FOR INTENSE SUPERCELLS WILL SPREAD EASTWARD WITH TIME...
REACHING CENTRAL PORTIONS OF OKLAHOMA BY LATE AFTERNOON. THE
SUPERCELL STORMS WILL BE CAPABLE OF VIOLENT AND LONG-TRACK
TORNADOES...EXTREMELY LARGE HAIL...AND DESTRUCTIVE STRAIGHT-LINE
WINDS.

DURING THE EVENING A COLD FRONT WILL MERGE AND OVERTAKE THE DRYLINE.
THIS IS EXPECTED TO AID IN THE DEVELOPMENT OF A SEVERE LINE OF
OF STORMS THAT WILL SWEEP FROM WEST TO EAST LATE THIS EVENING
AND OVERNIGHT. PRIMARY THREATS WILL BE GOLFBALL SIZE HAIL AND
DAMAGING STRAIGHT-LINE WINDS.

PREPARE NOW FOR THREATENING WEATHER CONDITIONS. ENSURE STORM
SHELTERS AND SAFE ROOMS ARE READY IN THE EVENT YOU MUST TAKE COVER
THIS AFTERNOON AND TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG SOUTH WIND TODAY WILL ATTAIN SPEEDS OF 30 MPH WITH FREQUENT
GUSTS OVER 40 MPH AT MOST LOCATIONS. WINDS THIS STRONG CAN TOSS
LIGHT WEIGHT OBJECTS AROUND AND MAKE TRAVEL DIFFICULT FOR LIGHT
WEIGHT AND HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
STRONG AND SEVERE THUNDERSTORMS ARE EXPECTED TO EXIT FAR SOUTHEAST
OKLAHOMA AROUND DAYBREAK SUNDAY. THERE IS ANOTHER CHANCE FOR
THUNDERSTORMS NEXT FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY MORNING.

In the hours before

Special weather statement, Apr 14, 12:59 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
159 PM CDT SAT APR 14 2012

OKZ004-009-141930-
HARPER OK-ELLIS OK-
159 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARPER AND
NORTHWESTERN ELLIS COUNTIES UNTIL 230 PM CDT...

AT 156 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FOLLETT...
MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
CATESBY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3677 10000 3651 9964 3630 10000 3644 10001
TIME...MOT...LOC 1856Z 209DEG 37KT 3634 10014

30

The radar

The Dodge City radar (KDDC), 127 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

21 tornado, 18 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Harper

When
April 14, 1:30 PM CST
Where
Harper County, 6 mi S of Laverne
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.623, -99.900

Hail, Harper

When
April 14, 2:15 PM CST
Where
Harper County, 11 mi NNE of Selman
Measured
2.75 in hail
Reported by
Public
Coordinates
36.947, -99.414

Hail, Woodward

When
April 14, 2:47 PM CST
Where
Woodward County, 1 mi E of Fort Supply
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.570, -99.552

Tornado, Woodward

When
April 14, 2:49 PM CST to 2:53 PM CST
Where
Woodward County, 4 mi SE of Fort Supply to 6 mi E of Fort Supply
Rating
EF0
Path length
4 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
36.529, -99.519

The tornado produced no known damage and the location is estimated.

Hail, Harper

When
April 14, 2:59 PM CST
Where
Harper County, 12 mi SSE of Selman
Measured
1.75 in hail
Reported by
Public
Coordinates
36.639, -99.407

Tornado, Woodward

When
April 14, 2:59 PM CST to 3:00 PM CST
Where
Woodward County, 8.83 mi E of Fort Supply to 8.98 mi E of Fort Supply
Rating
EF0
Path length
0.25 mi
Path width
30 yd
Continued into
Harper, Ok (OUN)
Reported by
Emergency Manager
Coordinates
36.591, -99.413

This tornado formed just south of the Harper County line and moved northeast into Harper County. A barn was damaged near the county line.

Tornado, Harper

When
April 14, 3:00 PM CST
Where
Harper County, 14.74 mi SSE of Selman
Rating
EF1
Path length
0.25 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
36.597, -99.408

This tornado moved into Harper County from Woodward County, producing barn damage near the county line.

Hail, Woodward

When
April 14, 3:08 PM CST
Where
Woodward County, 15 mi N of Woodward
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
36.647, -99.390

Tornado, Woodward

When
April 14, 3:26 PM CST
Where
Woodward County, 24 mi N of Mooreland
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
36.787, -99.210

A tornado was observed by a storm chaser approximately 4 miles west-northwest of Freedom, likely just on the south side of the Cimarron River, however the location is estimated. No damage is known to have occurred with this tornado.

Tornado, Woods

When
April 14, 3:33 PM CST
Where
Woods County, 2.58 mi WNW of Camp Houston
Rating
EF0
Path length
0.3 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
36.824, -99.163

Numerous storm chasers observed this brief tornado occurring north-northwest of Freedom. This tornado produced no known damage and the location is estimated.

Hail, Ellis

When
April 14, 3:52 PM CST
Where
Ellis County, 10 mi S of Arnett
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.995, -99.770

Hail, Ellis

When
April 14, 4:05 PM CST
Where
Ellis County, 6 mi E of Arnett
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
36.140, -99.662

Hail, Roger Mills

When
April 14, 4:10 PM CST
Where
Roger Mills County, 4 mi NW of Reydon
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
35.691, -99.970

Hail, Woodward

When
April 14, 4:15 PM CST
Where
Woodward County, 10 mi W of Sharon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.280, -99.519

Tornado, Woodward

When
April 14, 4:18 PM CST
Where
Woodward County, 13.13 mi SSW of Tangier
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Reported by
Broadcast Media
Coordinates
36.236, -99.589

Television chasers reported a tornado that produced no known damage. The tornado was estimated to have occurred 6 miles north-northwest of Harmon.

Tornado, Woodward

When
April 14, 4:24 PM CST
Where
Woodward County, 10.28 mi SSW of Tangier
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Reported by
Broadcast Media
Coordinates
36.275, -99.571

Television chasers reported a tornado that is estimated to have occurred about 9 miles north of Harmon. No known damage was produced by this tornado.

Hail, Ellis

When
April 14, 4:40 PM CST
Where
Ellis County, 3 mi NE of Arnett
Measured
0.75 in hail
Reported by
Public
Coordinates
36.171, -99.732

Hail, Woodward

When
April 14, 4:50 PM CST
Where
Woodward County, Mooreland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.440, -99.210

Hail, Dewey

When
April 14, 5:04 PM CST
Where
Dewey County, 5 mi W of Vici
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.150, -99.390

Hail, Dewey

When
April 14, 5:13 PM CST
Where
Dewey County, Vici
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.150, -99.300

Tornado, Woodward

When
April 14, 5:15 PM CST
Where
Woodward County, 8 mi NE of Mooreland
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
36.522, -99.108

No known damage occurred with the tornado and the location is estimated.

Tornado, Woodward

When
April 14, 5:50 PM CST
Where
Woodward County, 7 mi ESE of Mooreland
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
36.401, -99.094

The tornado produced no known damage and the location is estimated.

Tornado, Woodward

When
April 14, 5:51 PM CST
Where
Woodward County, 13 mi ENE of Mooreland
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
36.512, -98.994

The multiple-vortex tornado was brief and produced no known damage. The location is estimated.

Tornado, Major

When
April 14, 6:01 PM CST
Where
Major County, 4 mi NW of Bouse Junction
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
36.461, -98.941

Storm chasers reported a brief tornado that is estimated to have occurred about 4 miles northwest of Bouse Junction (the junction of US Highways 281 and 412.) This tornado produced no known damage.

Tornado, Major

When
April 14, 6:06 PM CST to 6:14 PM CST
Where
Major County, 4 mi NNW of Bouse Junction to 6.17 mi NNE of Bouse Junction
Rating
EF0
Path length
3.9 mi
Path width
150 yd
Continued into
Woods, Ok (OUN)
Reported by
Storm Chaser
Coordinates
36.474, -98.918

Numerous storm chasers observed this tornado which produced no known damage as it moved northeast into Woods county. The location is estimated.

Hail, Woods

When
April 14, 6:06 PM CST
Where
Woods County, 4 mi S of Waynoka
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.532, -98.880

Tornado, Woods

When
April 14, 6:14 PM CST to 6:20 PM CST
Where
Woods County, 5.91 mi S of Waynoka to 5 mi SE of Waynoka
Rating
EF1
Path length
3.3 mi
Path width
150 yd
Reported by
Broadcast Media
Coordinates
36.506, -98.860

The tornado moved from Major County into Woods County south and southeast of Waynoka. As the tornado was in the process of dissipating, it damaged equipment at an oil field southeast of Waynoka starting a fire.

Hail, Woods

When
April 14, 6:15 PM CST
Where
Woods County, 7 mi S of Hopeton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.589, -98.670

Tornado, Woods

When
April 14, 6:19 PM CST to 6:21 PM CST
Where
Woods County, 4 mi SE of Waynoka
Rating
EF0
Path length
1 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
36.549, -98.829

The tornado developed just northwest and west of the tornado that moved into Woods County from Major County. It produced no known damage and the location is estimated.

Tornado, Woods

When
April 14, 6:30 PM CST to 6:46 PM CST
Where
Woods County, 10 mi E of Waynoka to 2 mi NE of Hopeton
Rating
EF0
Path length
9 mi
Path width
400 yd
Reported by
Storm Chaser
Coordinates
36.590, -98.700

Numerous chasers observed this tornado that moved from approximately 10 miles east of Waynoka to approximately 2 miles northeast of Hopeton. Despite the 9-mile long path, no damage was reported.

Tornado, Alfalfa

When
April 14, 6:47 PM CST to 7:04 PM CST
Where
Alfalfa County, 10 mi WSW of Cherokee to 5 mi NW of Cherokee
Rating
EF1
Path length
10 mi
Path width
400 yd
Reported by
Emergency Manager
Coordinates
36.695, -98.517

Soon after the tornado in eastern Woods County dissipated, the storm produced another tornado in western Alfalfa County that moved from west-southwest to northwest of Cherokee. Farm equipment was damaged west-southwest of Cherokee, outbuildings were damaged west of Cherokee, and 2 large steel barns were damaged northwest of Cherokee.

Tornado, Alfalfa

When
April 14, 6:57 PM CST to 7:23 PM CST
Where
Alfalfa County, 3 mi NW of Cherokee to 1 mi NW of Amorita
Rating
EF0
Path length
12 mi
Path width
400 yd
Reported by
Emergency Manager
Coordinates
36.781, -98.388

This tornado developed and was occurring simultaneously with the previous tornado northwest of Cherokee for about 7 minutes. This tornado is estimated to have moved from about 3 miles northwest of Cherokee to about 1 mile northwest of Amorita. Damage occurred to numerous outbuildings and trees along the path, including at the Byron-Amorita cemetery.

Tornado, Alfalfa

When
April 14, 7:19 PM CST to 7:37 PM CST
Where
Alfalfa County, 3 mi SE of Amorita to 10.51 mi ENE of Amorita
Rating
EF1
Path length
10 mi
Path width
600 yd
Continued into
Grant, Ok (OUN)
Reported by
NWS Employee
Coordinates
36.889, -98.252

A large and violently rotating tornado moved northeast over open land, crossing into the far northwest corner of Grant county before entering Kansas. The tornado produced tree damage, but no known structure damage.

Tornado, Grant

When
April 14, 7:37 PM CST to 7:42 PM CST
Where
Grant County, 4.12 mi WSW of Manchester to 1.69 mi WNW of Manchester
Rating
EF0
Path length
2.9 mi
Path width
600 yd
Reported by
NWS Employee
Coordinates
36.974, -98.112

A large and violently rotating tornado crossed from Alfalfa County through far northwest Grant County briefly before entering Harper County, Kansas (see NWS Wichita report for southeast Kansas for the continuation of this tornado). The tornado produced no known damage in Grant County, except to trees.

Hail, Harper

When
April 14, 9:45 PM CST
Where
Harper County, Buffalo
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
36.830, -99.630

Hail, Ellis

When
April 14, 10:07 PM CST
Where
Ellis County, Shattuck
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.270, -99.880

Tornado, Ellis

When
April 14, 10:42 PM CST to 11:05 PM CST
Where
Ellis County, 2 mi SSW of Arnett to 6.56 mi S of Fargo
Rating
EF3
Path length
15 mi
Path width
400 yd
Continued into
Woodward, Ok (OUN)
Reported by
NWS Employee
Coordinates
36.113, -99.784

The tornado developed south of Arnett and moved northeast. Two homes were categorized as destroyed and a few other homes sustained damage. Trees and power lines were also damaged as the tornado moved toward the Woodward county border. The tornado eventually crossed the border, doing substantially more damage towards Woodward.

Tornado, Woodward

When
April 14, 11:05 PM CST to 11:27 PM CST
Where
Woodward County, 10.77 mi SSW of Tangier to 4 mi N of Woodward
Rating
EF3
Path length
19 mi
Path width
400 yd
Deaths
6 direct, 0 indirect
Injuries
29 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
36.276, -99.604

The tornado developed approximately just south of Arnett (Ellis County) at 11:42 pm CDT on April 14, 2012 and moved northeast. Only minor damage, downed trees and power poles/lines, was seen as the tornado moved over mainly rural portions of Woodward County, southwest of the city of Woodward. At approximately 12:12 am CDT on April 15, 2012, the tornado struck two mobile homes 5 miles southwest of Woodward. The damage here was determined to be EF-2 in intensity, and also resulted in 3 fatalities. The heaviest damage, rated EF-3, was reported as the tornado entered the southwest sides of Woodward around 12:18 am CDT. Several homes and businesses were heavily damaged as the tornado continued northeast.|Several more mobile homes were destroyed by the tornado on the north side of Woodward, and resulted in 3 additional fatalities. The tornado finally exited the city of Woodward at approximately 12:23 am CDT, eventually dissipating approximately 4 miles north of Woodward at 12:27 am CDT.

Thunderstorm Wind, Roger Mills

When
April 14, 11:30 PM CST
Where
Roger Mills County, Cheyenne
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.610, -99.670

No damage occurred with the wind gust.

Thunderstorm Wind, Custer

When
April 15, 12:45 AM CST
Where
Custer County, Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.510, -98.970

No damage occurred with the wind gust.

Thunderstorm Wind, Roger Mills

When
April 15, 12:45 AM CST
Where
Roger Mills County, Cheyenne
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.610, -99.670

No damage occurred with the wind gust.

Hail, Kiowa

When
April 15, 12:55 AM CST
Where
Kiowa County, Hobart
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.030, -99.100

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Woodward2012-04-147FemaleMobile/Trailer HomeDirect
Tornado, Woodward2012-04-144FemaleMobile/Trailer HomeDirect
Tornado, Woodward2012-04-1424MaleMobile/Trailer HomeDirect
Tornado, Woodward2012-04-1463MaleMobile/Trailer HomeDirect
Tornado, Woodward2012-04-1441MaleOutside/Open AreasDirect
Tornado, Woodward2012-04-1410FemaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyThe tornado archive for Oklahoma, 2012Warnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378728, 378729, 378730, 378745, 378731, 378746, 379720, 378732, 379730, 378747, 378733, 378734, 378735, 378736, 378751, 378785, 378795, 378737, 378738, 378739, 378786, 378752, 378753, 379740, 378759, 378794, 378790, 378793, 378760, 378766, 378767, 378768, 378788, 378789, 378740, 378741, 378787, 378771, 378742, 378743, and more.